Texas, 2001

Hail and Damaging Wind in Texas, September 20, 2001

September 20, 2001 · NWS OUN · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 1:49 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 20, 1:49 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT THU SEP 20 2001

HIGH BASED CONVECTION CONTINUES TO FORM MAINLY OVER THE SOUTHEAST
HALF OF AREA...ABOVE COLD POOL AND IN REGION OF DPVA AND MID LEVEL
WARM AIR ADVECTION. LATEST MODEL GUIDANCE SUGGESTS THIS AREA OF
CONVECTION WILL EITHER PERSIST OVERNIGHT OR EXPAND WESTWARD.
PROBLEMS WITH HEAVY RAIN HAVE ALREADY OCCURRED AND WITH ADDITIONAL
HEAVY RAIN POSSIBLE...WILL ISSUE A FLASH FLOOD WATCH FOR TONIGHT FOR
THE SOUTHEAST CORNER OF OKLAHOMA.

FARTHER NORTHWEST...WEAKENING COLD FRONT ACROSS KANSAS SHOULD HELP
SCATTERED TSRA TO DEVELOP ALONG ITS LEADING EDGE AS IT MOVES INTO
THE AREA LATER TONIGHT. MAIN AREA OF LIFT WILL SLIDE TO OUR
NORTHEAST WHICH PRECLUDES THE NEED FOR HIGH POPS ACROSS FAR NORTHERN
OKLAHOMA. WILL GO WITH 30 TO 40 POPS AND MENTION THE POSSIBILITY FOR
SEVERE TSRA THIS EVENING DUE MAINLY TO STRONGER MID LEVEL FLOW.

TSRA MAY BE ONGOING FRIDAY AM ACROSS SOUTH CENTRAL/SOUTHEAST
OKLAHOMA...BUT WILL KEEP FFA THROUGH JUST TONIGHT TO PROVIDE
MIDNIGHT SHIFT WITH MAXIMUM FLEXIBILITY. FRONT WILL LIKELY WEAKEN
FURTHER DURING THE DAY FRIDAY BUT COULD STILL PROVIDE ENOUGH
BOUNDARY LAYER CONVERGENCE TO WARRANT A NEED FOR SMALL POPS MOST
AREAS.

MODELS ARE SLOWLY CONSOLIDATING TOWARD A MODERATE/STRONG COLD FRONT
ENTERING NORTHERN OKLAHOMA SATURDAY NIGHT/EARLY SUNDAY. WILL STEER
FORECAST IN THE DIRECTION OF COOLER TEMPS FOR SUNDAY THROUGH TUESDAY
BUT ATTEMPT TO KEEP SOME LEVEL OF PERSISTENCE AND CONSISTENCY WITH
THE PREVIOUS FORECAST IN CASE THIS SOLUTION DOES NOT OCCUR.

THANKS TSA AND FTW FOR COORDINATION...

GAG 65/85/65/88/60 42333
PNC 66/85/64/86/62 42333
HBR 66/85/66/88/65 53202
OKC 66/83/64/86/65 54202
SPS 66/85/66/88/66 74200
DUR 66/81/66/85/65 86200

.OUN...
OK...FLASH FLOOD WATCH OKZ 030>032-039>043-045>048-050>052
TX...NONE.
JAMES

In the hours before

Special weather statement, Sep 20, 11:30 AM CST, 5 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT THU SEP 20 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL OF OKLAHOMA BUT THE SOUTHEAST...AND ACROSS WESTERN
NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE
FROM HOLDENVILLE OKLAHOMA TO MARIETTA.  LARGE HAIL WILL BE THE
PRIMARY THREAT DURING THE DAYLIGHT HOURS... THEN LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS DURING THE EVENING
HOURS.

A COLD FRONT IS ADVANCING EAST ACROSS SOUTHWEST KANSAS AND THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES. THE FRONT IS FORECAST TO MOVE
INTO NORTHWEST OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS EVENING.
A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
FORM AHEAD OF THIS FRONT LATE THIS AFTERNOON...THEN CONTINUE TO MOVE
AND EXPAND EASTWARD ACROSS MUCH OF NORTHWEST AND NORTH-CENTRAL
OKLAHOMA.  THIS WILL BE THE AREA OF THE GREATEST THREAT.  LARGE HAIL
AND DAMAGING THUNDERSTORM WINDS WILL BE THE PRIMARY THREATS WITH
THESE STORMS.  THE STORMS MAY PUSH INTO CENTRAL AND SOUTHWEST
OKLAHOMA...AND INTO WESTERN NORTH TEXAS OVERNIGHT. THE STORMS NEAR
THE KANSAS BORDER...WHERE SHEAR PROFILES ARE BETTER...MAY BE
SUPERCELLULAR. THE STORMS MAY TRANSITION DURING THE EVENING INTO A
SQUALL LINE WITH A BETTER THREAT FOR STRONG DAMAGING STRAIGHT-LINE
WINDS.

THE RISK OF SEVERE WEATHER IS EXPECTED TO DIMINISH OVERNIGHT
AS THE STORMS MOVE INTO A LESS-FAVORABLE ENVIRONMENT OVER
SOUTHEASTERN OKLAHOMA.

OTHER THUNDERSTORMS...WHICH APPEAR TO BE ELEVATED...ARE MOVING
ACROSS EAST CENTRAL OKLAHOMA. THESE STORMS DID PRODUCE LARGE HAIL
DURING THE MORNING HOURS BUT HAVE WEAKENED DURING THE EARLY
AFTERNOON. OTHER STORMS COULD FORM SOUTH OF THE FRONT...ESPECAILLY
IN SOUTHWEST OKLAHOMA AND NORTH TEXAS IN THE VERY UNSTABLE AIR
THERE...BUT SINCE WIND PROFILES ARE WEAK THESE WOULD MOST LIKELY BE
SHORT LIVED PULSE STORMS WITH ONLY BRIEF THREATS FOR HAIL AND
LOCALIZED DOWNBURSTS.

ALL THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN.  SINCE
THE GROUND IS RELATIVELY MOIST AFTER RECENT WIDESPREAD RAIN... SOME
LOCALIZED AREAS OF FLOODING WILL BE POSSIBLE.

EMERGENCY MANAGERS AND STORM SPOTTERS IN THE SLIGHT RISK AREA SHOULD
CONTINUE TO MONITOR FORECASTS AND BE PREPARED FOR ACTIVATION THIS
AFTERNOON OR EVENING.

PURPURA
Local storm report, Sep 20, 2:02 PM CST, 3 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    NINNEKAH                  OK   .75 INCH HAIL
09/20/01   GRADY                          SHERIFFS OFFICEDC
                                          REPORT

J
Local storm report, Sep 20, 4:17 PM CST, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    13 NNE CAMP HOUSTON	      OK   .88 INCH HAIL
09/20/01   WOODS                           PUBLIC REPORT

J

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Foard

When
September 20, 5:16 PM CST
Where
Foard County, Thalia
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.983, -99.533

Thunderstorm Wind, Knox

When
September 20, 6:05 PM CST
Where
Knox County, Vera
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
33.633, -99.567

Power poles were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263568, 5263569.